MAUDE Adverse Event Report: CONVATEC LTD AQUACEL FOAM; DRESSING, WOUND, HYDROPHILIC

CONVATEC LTD AQUACEL FOAM; DRESSING, WOUND, HYDROPHILIC
Model Number 420619
Medical Device Problem Codes Delivered as Unsterile Product (1421); Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
E1: complainant street address: (b)(6).Based on the available information, this event is deemed to be a reportable malfunction.To date no additional information has been received.Should additional information become available, a follow-up report will be submitted.Fda registration number: reporting site: 1049092, manufacturing site: 1000317571.
 
Event or Problem Description
The distributor notified about inbound inspection - foreign body found in the dressings.The product was not used.A photograph depicting the issue was received from the complainant.
 
Additional Manufacturer Narrative
Additional information - this emdr is being submitted to include the below: h6: investigation results under imdrf cause investigation code, imdrf investigation findings, imdrf cause conclusions.H11: investigation summary - complaint code: foreign matter within product, sterile products (e.G.Metal contamination in dressings, particulates within fluids, gels etc) region: taiwan product / system application product (sap): 1703936 aquacel foam adh 12.5x12.5cm (1x10pk) nai lot: 4m00317 date of manufacture: 03 dec 2024 sterilization: sterigenics wo(b)(4) 11dec2024 batch size: 5760 secondary packs ((b)(4) primary units).This complaint was received from taiwan reporting; inbound inspection-foreign body for material: 1703990 batch 4m00317.The lot was manufactured on 03 dec 2024 and sterilized under sterigenics wo(b)(4) 11 dec 2024.01 primary units impacted from (b)(4) secondary units ((b)(4) primary).One photograph was provided by the complainant to demonstrate the reported marks/contamination on the primary pack.The image depicts a small black fibre or hair approximately 2mm in length on the top of the pink polyurethane film (pu) layer of the dressing.Inside the primary pack.No physical sample has been received.The complaint had a valid lot number and had therefore been processed as a reportable complaint with no physical sample.Should a sample be received, the complaint investigation will be re-opened and evaluated in accordance with work instructions (wi).The complaint was confirmed based on the photographic evidence supplied.The absence of a physical sample further restricts the ability to conduct a detailed hands-on examination.Without higher-quality images or returned product, the depth of analysis was constrained, and a definitive root cause determination cannot be fully achieved.A full batch record review was completed for lot 4m00317.¿ all in-process checks, quality control (qc) inspections, and final release activities were acceptable.¿ no material, equipment-related or contamination-related issues were recorded.¿ good manufacturing practice (gmp) compliance records confirm appropriate gowning, environmental monitoring, and procedural adherence during the production period.No non-conformance raised during the production order.Batch-level trending a batch-specific trend review was performed for batch 4m00317.No additional complaints have been identified for this batch.There was no evidence of batch-specific recurrence or clustering of similar defects.Material-level trending a material-level trend review was conducted for aquacel foam adh 12.5 × 12.5 cm (1 × 10pk), nai covering the last 24 months.Two additional complaints with the same malfunction code (foreign matter within product, sterile products) were identified: ¿ one complaint ¿ batch 4e04259, raised 12-mar-2025 two dressings reported with coloured dots on the dressing surface.The contamination was identified on the pink pu layer and attributed to supplier-introduced contamination.¿ one complaint ¿ batch 3j02327, raised 30-sep-2024 one dressing reported with coloured dots on the dressing surface.The contamination was identified on the pink pu layer and attributed to supplier-introduced contamination.Although these complaints share the same malfunction code, the nature and source of the contamination differ from the current event.The historical complaints relate to coloured dot contamination originating from supplier materials, whereas the current complaint involves a hair/fibre-type foreign body.There was no common defect signature, contamination mechanism, or manufacturing process linkage identified across the events.The current complaint relates to one primary pack reported with contamination ¿ hair or fibre in nature.The total batch size was (b)(4) secondary units (equivalent to (b)(4) primary units).Of these, (b)(4) secondary units were distributed from distribution centres, with no additional feedback of similar issues, and (b)(4) units remain in distribution centres (dc) inventory without reported defects.Given the low occurrence rate (01 reported events out of (b)(4) distributed secondary units - (b)(4) primary units), the complaint frequency remains low relative to the total distributed quantity.The available evidence does not suggest a systemic or batch-wide manufacturing issue.No additional similar complaints have been identified across distributed units.Based on the combined data set, the risk to product quality and patient safety remains minimal, and the events appear limited in scope with no indication of a systemic failure mode.As per process instruction (pi) ¿ general inspection (version 2.0), the required inspection level for contamination for a batch of this size was acceptable quality level (aql) 0.40, using an accept = 5 / reject = 6 sampling plan for a sample size of (b)(4) units (applicable to batch sizes between (b)(4) and (b)(4) primary units).The appropriate inspection regime was applied at manufacture through routine in-process and end-of-line checks.The aql sample taken did not exceed the rejection threshold.Across the full manufactured population of (b)(4) secondary packs ((b)(4) primary units): ¿ batch record review, in-process inspections, and device history checks identified no deviations, no recurring issues, and no process-related trends.¿ the observed defect rate (1 primary unit out of (b)(4) primary units = (b)(4) percentage) remains below the notional (b)(4) percentage aql limit, supporting that manufacturing inspection results remained within established acceptance criteria, with no indication of loss of process control.The events do not meet the hot batch criteria defined in work instructions (wi) (n greater than or equals to 3 complaints for the same malfunction code and batch) and do not indicate a systemic process failure or manufacturing deviation.Material-level trending for 1703936 over the last 24 months shows only one additional complaint for a different batch, with each event representing single or low-unit impact.The overall occurrence rate remains significantly below the aql 0.40 threshold and does not indicate loss of process control or an emerging trend.Based on work instructions (wi) risk assessment criteria, the event does not represent increased risk to patient safety, device performance, or regulatory compliance.In alignment with work instructions (wi), there was no evidence of a systemic failure mode, recurring defect signature, or risk escalation that would necessitate corrective and preventive actions (capa).Therefore, capa was not required, and the complaint will continue to be monitored through routine post-market product monitoring and trend review processes.As only a single photograph was provided and no physical sample was returned for evaluation, the contamination mechanism cannot be conclusively determined.Follow-up information from the complainant indicates that the observed contamination was believed to be a hair.The hair or fibre observed in the image was consistent with several plausible sources of contamination, including: personnel-related sources ¿ human hair shed from the head, beard, eyebrows, or arms, particularly where: o hair covers are incorrectly worn, displaced, or damaged o facial hair was not fully contained by beard snoods o operators adjust personal protective equipment (ppe) and subsequently handle product ¿ clothing fibres originating from: o operator garments, lab coats, or under-garments o non-lint-free fabrics worn beneath cleanroom attire supplier-introduced contamination ¿ fibres present within primary packaging materials or components as received from external suppliers environmental sources ¿ airborne fibres, including: o hvac-borne particulates from filters, ducting, or inadequate air change rates o fibre migration during door openings or pressure imbalances ¿ facility-related materials, including: o fibres from cleaning cloths, wipes, or mops not certified as lint-free o degradation of insulation, ceiling tiles, or wall coverings ¿ maintenance activities, including: o fibres introduced following recent maintenance or construction work o residue from temporary protective coverings or adhesive tapes process-related factors ¿ static attraction, where lightweight fibres may be drawn onto product surfaces due to electrostatic charge, particularly in low-humidity environments ¿ manual handling, including: o increased exposure during visual inspection, sampling, or rework activities o extended dwell time with primary packs left open awaiting inspection or processing o multiple touchpoints, allowing fibre transfer during movement between process steps or shifts due to the limited evidence available, no single root cause can be confirmed.The dressings are inspected by operators, but as the foreign matter was of such a small size (approximately 1-2mm on the tappi chart indicated), this foreign matter may not have been readily detectable at validated inspection speeds previous complaints have warranted a non-conformance (nc) and investigation to identify how a hair could have been sealed into the primary sachet.It was confirmed current personal protective equipments (ppes) was suitable for use in the controlled environment, but it did allow movement which may allow loose hairs to transfer onto garments and in turn may transfer onto material and products while working in the controlled environment.Hair may also be transferred from supplier materials which cannot be ruled out as a possible cause.Gmp audits are regularly conducted to ensure all gmp activities are being followed.This single hair would also not have been visible at the time the dressings were manually inspected as the dressing pad faces the inside of the primary sachet and was therefore not visible.As this was the only affected dressing, the issue does not exceed aqls, no further investigation was necessary.The batch remains within specification and acceptable quality limits.The issue was considered isolated, with no systemic recurrence identified.No capa is required.The complaint will be monitored through routine trending and the post market product monitoring review process, standard operating procedure (sop).To date no additional information has been received.Should additional information become available, a follow-up report will be submitted.Fda registration number: reporting site: 1049092.Manufacturing site: 1000317571.
 
Event or Problem Description
To date no additional patient or event details have been received.

Brand Name
AQUACEL FOAM
Common Device Name
DRESSING, WOUND, HYDROPHILIC
Manufacturer (Section D)
CONVATEC LTD
first avenue
deeside industrial park
deeside, flintshire CH5 2 NU
UK  CH5 2NU
Manufacturer (Section G)
CONVATEC LTD
first avenue
deeside industrial park
deeside, flintshire CH5 2 NU
UK   CH5 2NU
Manufacturer Contact
pamela meadows
7815 national service road
suite 600
greensboro, NC 27409
3365424679
MDR Report Key23307748
Report Number1000317571-2025-00107
Device Sequence Number4838798
Product Code NAC
UDI-Device Identifier00768455123711
UDI-Public00768455123711
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number420619
Device Lot Number4M00317
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/26/2025
Supplement Date Received by Manufacturer12/19/2025
Initial Report FDA Received Date10/16/2025
Supplement Report FDA Received Date12/30/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/03/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown